Heavy Snow, South Campbell
- When
- May 18, 6:00 PM MST to May 19, 8:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A late spring storm system brought rain and snow to parts of northeastern Wyoming. Across the higher elevations of southern Campbell County, rain changed to heavy wet snow during the evening and persisted through the overnight and early morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A late spring storm system brought rain and snow to parts of northeastern Wyoming. Across the higher elevations of southern Campbell County, rain changed to heavy wet snow during the evening and persisted through the overnight and early morning. Snowfall amounts were highly variable across the area, with the highest amounts across the higher elevations of southwestern Campbell County. Snowfall ranged from three to five inches in the Wright area to around ten inches south and west of Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 4:15 PM MST, 1 hour 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 515 PM MDT Thu May 18 2017 .DISCUSSION...(This Evening Through Thursday) Issued at 246 PM MDT Thu May 18 2017 Deep closed low and associated low pressure will will continue to support increasing chances for precip across the region as a lobe of LSA shifts north tonight. This system will slowly shift east the next couple days, supporting well below normal temps with chances for rain and snow through at least Sat. Mean troughing is then forecast with NW flow aloft into early next week with weak impulses expected in the flow to bring chances for showers. Main focus is tonight's system esp given expected snow accums at some locations. Initial surge of FGEN precip will continue to fight dry NE ll flow this afternoon and evening, NE half. This will slow the northward extent of the precip band. However, over the southern NE WY zones, the snow is already falling at Pine Tree junction and will likely remain all snow or a light mix with rain through the evening. The heaviest precip should be late this afternoon into the evening there and given thermal fields and precip intensity, expecting snow accums of up to 3 inches, esp from Wright south. The other area that will see snow will be the higher elevations of the Black Hills, esp above 5.5 kft, where 1-3 inches will be possible. All other areas will see a mix of rain and snow or all rain. Decided to go ahead and issue an adv for southern Campbell county given snow accums and potential icy roads as temps are expected to hover around freezing for a long period of time there. Although precip will shift north with the FGEN band tonight, chances won't be that great over the northern third given dry air fight. A break in precip can be expected early Fri morning before more sct activity is expected through afternoon, best chance south central SD as dry air begins to wrap into the system from the west. Precip chances will diminish through Sat with mainly dry conds expected Sunday, perhaps an afternoon shower far west. Temps will be well below normal Fri with many areas barely rising out of the 40s. Locations on the WY plains will see freezing temps tonight, with some locations on the SD plains possibly seeing a freeze or frost Sat morning. After Sat, unsettled NW flow will persist through next week, with more seasonal temps. Periodic impulses may bring sct-isold shra/ts, esp Monday-Monday night, when a stronger NW flow impulse advects through the region. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 510 PM MDT Thu May 18 2017 VFR conditions will prevail over northwest SD through Friday afternoon. Areas MVFR conditions over northeast WY through south central SD will deteriorate this evening to a good deal of IFR conditions due to lower CIGS and -SHRA. Some LIFR conditions are expected near the Black Hills and over northeast WY south of KGCC where rain will mix with or change to snow. Precipitation will taper off overnight, but redevelop by Friday afternoon across southern SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Winter Weather Advisory until 6 AM MDT Friday for WYZ055. && DISCUSSION...JC AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 256 PM MDT Thu May 18 2017 SDZ001-002-012>014-026-027-030>032-041>044-046-047-049-072>074- WYZ071-191300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northeastern Crook- 256 PM MDT Thu May 18 2017 /356 PM CDT Thu May 18 2017/ This Hazardous weather outlook is for portions of south central South Dakota...western South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ025-WYZ054-056-191300- Northern Foot Hills-Northern Campbell-Western Crook- 256 PM MDT Thu May 18 2017 This Hazardous weather outlook is for portions of western South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Rain will mix with or change to snow through this evening. Little to no snow accumulation is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A rain snow mix is expected on Friday with little or no snow accumulation expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-191300- Southern Campbell-Weston- 256 PM MDT Thu May 18 2017 This Hazardous weather outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight Rain will change to snow tonight, with snow accumulations up to 3 inches possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow is expected Friday morning, mixing with rain in the afternoon, with total snow accumulations up to 2 inches possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ057-191300- Northern Black Hills-Central Black Hills-Southern Black Hills- Wyoming Black Hills- 256 PM MDT Thu May 18 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Rain will change to snow this evening across the higher terrain, with snow accumulations up to 3 inches possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow is expected Friday morning, mixing with rain in the afternoon, with total snow accumulations up to 3 inches possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691790.